Thanks for the feedback,
If the toe has returned to normal then probably there is no point in taking her to the ER. However you need her to be evaluated by her pediatrician/ physician. The most likely explanation is a raynauds phenomenon.
Raynaud's phenomenon, sometimes called Raynaud's syndrome or disease, is a disorder of blood circulation in the fingers. This condition aggravate with cold exposure. Exposure to cold abnormally reduces blood circulation causing the fingers to become pale, waxy-white or purple. The disorder is sometimes called "white finger", "wax finger" or "dead finger."
In patients with the characteristic sequence of skin color changes of the digits upon cold exposure, diagnosing RP is not difficult. Sometimes, certain patterns in the tiny blood vessels (capillaries) adjacent to the fingernails of patients with RP can be seen using a magnifying viewing instrument. Abnormal nailfold capillary patterns can suggest the possibility of an associated rheumatic condition. There is, however, no single blood test to help the doctor to confirm the diagnosis. The doctor can order certain blood tests (for example, sedimentation rate, rheumatoid factor, antinuclear antibody , thyroid hormone levels, and protein levels) to exclude associated rheumatic diseases and thyroid disorder. The doctor can also perform certain maneuvers with the patient's extremities to exclude pinched blood vessels that can produce symptoms that mimic RP, such as in thoracic outlet syndrome.
Typically patients with Raynaud's phenomenon that is a manifestation of a rheumatic disease have elevated blood sedimentation rates and antinuclear antibodies. Furthermore, capillary nail fold abnormalities can frequently be found as described above.
How is Raynaud's phenomenon treated?
Management of Raynaud's phenomenon involves protecting the fingers and the toes from cold, trauma, and infection. Medications that can aggravate blood vessel spasm should be avoided by patients with RP. In patients with persistent symptoms, medications that dilate the blood vessels can be administered.
Patients with Raynaud's phenomenon who have no symptoms other than the color changes of extremities may require only measures to prevent complications. Prevention measures are important in primary and secondary RP regardless of the severity. Simple initial care involves keeping the body warm, especially the extremities. Warm clothing in colder environments is essential. Cotton gloves can be helpful while searching the freezer. Room temperatures should not be too cool. Rubber gloves protect the hands and prevent cooling while dish washing. Barefoot walking should be minimized. Compression of the blood vessels by tight-fitting wrist bands, rings or foot wear should be avoided.
Patients should guard their hands and feet from direct trauma and wounds. Any wounds or infections should be treated early to prevent more serious infections. Avoiding emotional stresses and tools that vibrate the hand may reduce the frequency of attacks. Biofeedback can also help to decrease the severity and frequency of RP in some patients.
Direct and indirect smoking should be avoided in patients with RP. The chemicals in tobacco smoke can cause blood vessel constriction and lead to hardening of the arteries, which can further impair oxygen supply to the extremities.
Care of the nails must be done carefully to avoid injuring sensitive toes and fingertips. Ulcers on the tips of the digits should be monitored closely by the doctor. These can become infected. Gently applied finger splints are used to protect ulcerated areas. Ointments that open the blood vessels (nitroglycerin ointment) are sometimes used on the sides of severely affected digits to allow increased blood supply and healing.
Medications which can aggravate symptoms of RP by leading to increased blood vessel spasm include over-the-counter cold and weight- control preparations, such as pseudoephedrine (Actifed, Chlor-trimeton, Cotylenol, Sudafed). "Beta-blockers," medicines used for high blood pressure and heart disease, can also worsen RP. These include atenolol (Tenormin), metoprolol (Lopressor), nadolol (Corgard) and propranolol (Inderal).
Patients with persistent or bothersome symptoms may be helped by taking oral medications that open (dilate) blood vessels. These include calcium antagonists, such as diltiazem (Cardizem, Dilacor), nicardipine (Cardene), nifedipine (Procardia), and other medicines used in blood pressure treatment, such as methyldopa (Aldomet) and minipress (Prazocin). Recent research has shown that the blood pressure drug losartan (Cozaar, Hyzaar) can reduce the severity of episodes of RP even more than nifedipine.
Medications that "thin" the blood, such as low doses of aspirin or dipyridamole (Persantine) are sometimes helpful.
Some patients with persistent symptoms can benefit by adding a medication called toxifylline (Trental) which makes the red blood cells more pliable, thereby improving circulation.
Severe RP can lead to gangrene and the loss of digits. In rare cases of severe disease, nerve surgery called "sympathectomy" is sometimes considered. In order to prevent blood vessel spasming, the nerves that stimulate the constriction of the vessels (sympathetic nerves) are surgically interrupted. Usually this is performed during an operation that is localized to the sides of the base of the fingers at the hand. Through small incisions the tiny nerves around the blood vessels are stripped away. This procedure is referred to as a digital sympathectomy.
- Raynaud's phenomenon is characterized by a pale-blue-red sequence of color changes of the digits, most commonly after exposure to cold.
- Raynaud's phenomenon occurs because of spasm of blood vessels.
- The cause of Raynaud's phenomenon is unknown, although abnormal nerve control of blood vessel diameter and nerve sensitivity to cold are suspected of being involved.
- Symptoms of Raynaud's phenomenon depend on the severity, frequency, and duration of the blood vessel spasm.
- There is no blood test for diagnosing Raynaud's phenomenon.
- Treatment of Raynaud's phenomenon involves protection of the digits, medications, and avoiding emotional stresses, smoking, cold temperature, and tools that vibrate the hands.
For further information about Raynaud's phenomenon, please visit the following sites:
Please remember to accept the reply if you find it useful. A BONUS and a positive rating would be duly appreciated,